Alert archive / Louisiana / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Jan 2, 2023, 8:49 PM CST for Bienville Parish, Claiborne Parish, Union Parish, Louisiana; Union County, Arkansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2023, 8:49 PM CST (02:49 UTC)
- Expired
- Jan 3, 2023, 2:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Union County, AR, Bienville Parish, LA, Claiborne Parish, LA, Union Parish, LA
The radar
The Shreveport radar (KSHV), 105 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 9:10 PM CST | FLASH FLOOD | 1 Nnw El Dorado, AR | WATER OVER ROAD AT INTERSECTION OF 19TH AND TANGLEWOOD. |
| Jan 2, 9:45 PM CST | FLASH FLOOD | El Dorado, AR | CORRECTS PREVIOUS EVENT TYPE REPORT FROM EL DORADO. SEVERAL ROADS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
909
WGUS54 KSHV 030249
FFWSHV
ARC139-LAC013-027-111-030600-
/O.NEW.KSHV.FF.W.0009.230103T0249Z-230103T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
849 PM CST Mon Jan 2 2023
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Western Union County in south central Arkansas...
Western Union Parish in north central Louisiana...
North Central Bienville Parish in northwestern Louisiana...
Central Claiborne Parish in northwestern Louisiana...
* Until midnight CST.
* At 849 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
El Dorado, Homer, Norphlet, Junction City, Wesson, Athens, Lisbon,
Summerfield, Antioch, Three Creeks, Lake Clairborne, Newell and
Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3265 9314 3275 9311 3285 9301 3297 9294
3312 9288 3324 9277 3332 9267 3330 9259
3323 9259 3311 9268 3301 9272 3299 9273
3288 9281 3275 9292 3259 9302 3253 9315
FLASH FLOOD...RADAR INDICATED
$$
051 follow-up statement
051
WGUS54 KSHV 030538
FFWSHV
ARC139-LAC013-027-111-030800-
/O.EXT.KSHV.FF.W.0009.000000T0000Z-230103T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1138 PM CST Mon Jan 2 2023
The National Weather Service in Shreveport has extended the
* Flash Flood Warning for...
Western Union County in south central Arkansas...
Western Union Parish in north central Louisiana...
North Central Bienville Parish in northwestern Louisiana...
Central Claiborne Parish in northwestern Louisiana...
* Until 200 AM CST.
* At 1138 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
El Dorado, Homer, Norphlet, Junction City, Wesson, Athens, Lisbon,
Summerfield, Antioch, Three Creeks, Lake Clairborne, Newell and
Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3265 9314 3275 9311 3285 9301 3297 9294
3312 9288 3324 9277 3332 9267 3330 9259
3323 9259 3311 9268 3301 9272 3299 9273
3288 9281 3275 9292 3259 9302 3253 9315
FLASH FLOOD...RADAR INDICATED
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 2:49 PM CST, 6 hours earlier.
Area forecast discussion, Jan 2, 2:49 PM CST, 6 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
249 PM CST Mon Jan 2 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 214 PM CST Mon Jan 2 2023
Will be brief as Tornado Watch #1 is currently in effect or the
northwest 2/3rds of our region through 9 pm this evening.
Sufficient low level/deep layer directional and speed shear is
in place for the development of multi-cellular and discrete
mesocyclones through the remainder of the afternoon hours and
into the mid to late evening. Beyond the mid to late evening
hours, believe we will see storms trying to become more linear as
low level flow begins to veer more and becomes uni-directional.
This would likely result in more of a wind threat the later into
the evening and overnight this severe weather threat drags out.
Also of concern is the late night excessive heavy rainfall threat
which will continue to be monitored as well. Needless to say, did
not touch the Flash Flood Watch that remains in effect until 12z
Tue morning and may need to be extended through the mid to late
morning hours across our eastern third given the fact that the
frontal boundary will slow its eastward progression once it moves
into NW LA by 12z Tue.
Did not stray far from NBM temps through the short term.
13
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 214 PM CST Mon Jan 2 2023
Beyond Tue Night, deep upper low across the Northern Plains with
the Middle Red River Valley into the Lower Miss Valley under the
influence of the base of the trough to our north. Despite the
dynamics across our region, our moisture profile will tend to
scour out, thus the forecast will remain dry through the remainder
of the work week. A rather flat ridge upstream of the base of the
trough across our region will migrate eastward by Friday with
west southwest flow aloft beginning to increase from the Tx Hill
Country by this weekend. There will be enough forcing with this
increased southwesterly flow aloft to support chance pops this
weekend. Given the strongly positive tilt to the upstream trough
and the lack of significant low level return, strong to severe
storms does not appear likely this weekend. In fact, left any
mention of thunderstorms out of the forecast for now but this will
continue to be monitored as the event nears. Stayed close to NBM
temps through the extended.
13
&&
.AVIATION...
(12Z TAFS)
Issued at 608 AM CST Mon Jan 2 2023
Deteriorating flight conditions as we go through the remainder of
the afternoon, through the evening and overnight hours. Needless
to say, expect of plethora of cloud heights, VSBYS and wind shifts
with in and out convection through the TAF period. Did try to show
improving conditions weather and ceiling wise across our west and
northwest terminal locations beyond 03/12z along with a
predominant wind shift.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 73 47 64 / 90 20 0 0
MLU 65 75 50 66 / 90 70 10 0
DEQ 53 68 39 59 / 90 0 0 0
TXK 59 70 44 60 / 90 10 0 0
ELD 61 73 45 62 / 100 30 0 0
TYR 56 69 44 63 / 70 0 0 0
GGG 58 70 45 63 / 80 10 0 0
LFK 63 73 48 67 / 80 40 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for ARZ050-051-059>061-070>073.
LA...Flood Watch through late tonight for LAZ001>006-010>014-017>022.
OK...None.
TX...Flood Watch through late tonight for TXZ097-112-126-138-151>153-
165>167.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...13Hazardous weather outlook, Jan 2, 12:18 PM CST, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1218 PM CST Mon Jan 2 2023 OKZ077-TXZ096-108>111-124-125-136-137-149-150-031200- McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith- Gregg-Cherokee-Rusk- 1218 PM CST Mon Jan 2 2023 This Hazardous Weather Outlook is for southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. Multiple rounds of thunderstorms are expected this afternoon and into the overnight hours. Some of these storms could be severe, especially from late this afternoon into early Tuesday morning. Tornadoes, damaging winds, and large hail will be possible. Thunderstorms are expected to develop as discrete supercells and eventually congeal into a linear complex. Given the strongly sheared environment, a few of these tornadoes could be strong. Heavy rain and isolated flash flooding may also become a concern. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and into early Tuesday morning. ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126- 138-151>153-165>167-031200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1218 PM CST Mon Jan 2 2023 ...FLOOD WATCH IN EFFECT THROUGH 6 AM CST TUESDAY MORNING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Multiple rounds of thunderstorms are expected this afternoon and into the overnight hours. Some of these storms could be severe, especially from late this afternoon into early Tuesday morning. Tornadoes, damaging winds, and large hail will be possible. Thunderstorms are expected to develop as discrete supercells and eventually congeal into a linear complex. Given the strongly sheared environment, a few of these tornadoes could be strong. Heavy rain and isolated flash flooding may also become a concern where training thunderstorms occur. In these areas, widespread 1 to 2 inches of rainfall is expected, with locally higher amounts of 3 inches or more. Therefore, a Flood Watch is in effect through Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering showers and thunders will be possible in our eastern zones as the line exits the region. A few of these may be strong to severe. Once this line leaves the area in the late morning hours, no additional hazardous weather threat is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through Tuesday morning. 09
In the hours before
Local storm report, Jan 2, 6:24 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FLASH FLOOD 5 ENE JONESBORO 32.25N 92.63W
01/02/2023 JACKSON LA LAW ENFORCEMENT
CORRECTS PREVIOUS FLOOD REPORT FROM 5 ENE
JONESBORO. WATER OVER GLADWAY ROAD.
&&
MMLocal storm report, Jan 2, 7:19 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
719 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM FLASH FLOOD 9 SSE DOWNSVILLE 32.51N 92.36W
01/02/2023 OUACHITA LA NWS EMPLOYEE
WATER HAS BEEN OVER THE ROADWAY IN CALHOUN,
LA AT HWY 80 AND CALHOUN CUTOFF RD.
&&
16Local storm report, Jan 2, 7:29 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
729 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 8 WSW BROWNSVILLE-BAWCO 32.46N 92.29W
01/02/2023 E1.00 INCH OUACHITA LA TRAINED SPOTTER
LARGE HAIL REPORTED WEST OF MONROE.
&&
16Special weather statement, Jan 2, 7:52 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
752 PM CST Mon Jan 2 2023
LAZ001>004-010>012-030230-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Claiborne LA-
Caddo LA-Webster LA-
752 PM CST Mon Jan 2 2023
...Strong thunderstorms will impact portions of Webster, north
central De Soto, northwestern Red River, southeastern Caddo, western
Claiborne, western Bienville and southeastern Bossier Parishes
through 830 PM CST...
At 751 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Haughton to near Doyline to 11 miles west
of Ringgold to 14 miles east of Stonewall to 6 miles north of
Mansfield. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minden, Homer, Haughton, Ringgold, Sibley, Gibsland, Doyline,
Dubberly, Dixie Inn, Heflin, Eastwood, Evergreen, Athens, Jamestown,
Bryceland, Mount Lebanon, Curtis, Fillmore, Kingston and Plum Orchard
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CST for northwestern
Louisiana.
&&
LAT...LON 3297 9297 3279 9292 3265 9293 3251 9296
3234 9308 3224 9321 3216 9375 3229 9366
3243 9357 3256 9356 3270 9360
TIME...MOT...LOC 0151Z 227DEG 54KT 3260 9347 3246 9341 3235 9348 3224
9358 3213 9368
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
19Local storm report, Jan 2, 8:11 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
811 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 SSE BROWNSVILLE-BAWCO 32.47N 92.16W
01/02/2023 OUACHITA LA BROADCAST MEDIA
WATER OVER HINTON ROAD IN OUACHITA PARISH.
&&
MMLocal storm report, Jan 2, 8:16 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 3 WNW TAYLOR 33.11N 93.51W
01/02/2023 LAFAYETTE AR LAW ENFORCEMENT
HWY 53 CLOSED ACROSS WALKER CREEK DUE TO
FLOODING.
&&
MMThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:33 PM CST | Tornado Warning | SHV | Jackson, Ouachita, Union | 42 min |
| Jan 2, 6:53 PM CST | Tornado Warning | SHV | Ouachita | 52 min |
| Jan 2, 7:22 PM CST | Flash Flood Warning | SHV | Caldwell, Jackson, Ouachita, Union | 3 hr |
| Jan 2, 7:45 PM CST | Severe Thunderstorm Warning | SHV | Ouachita | 30 min |
| Jan 2, 7:50 PM CST | Flash Flood Warning | SHV | Bossier, Caddo, De Soto, Webster | 5 hr |
| Jan 2, 7:52 PM CST | Special Weather Statement | SHV | Claiborne, Webster | 38 min |
| Jan 2, 7:55 PM CST | Flash Flood Warning | SHV | Bossier, Caddo, Webster | 7 hr |
| Jan 2, 7:56 PM CST | Severe Thunderstorm Warning | SHV | Bienville, Bossier, Caddo, Claiborne, Webster | 38 min |
| Jan 2, 8:27 PM CST | Severe Thunderstorm Warning | SHV | Claiborne, Lincoln, Union | 48 min |
| Jan 2, 8:47 PM CST | Tornado Warning | SHV | Union | 43 min |
| Jan 2, 9:03 PM CST | Flash Flood Warning | SHV | Bossier, Caddo, De Soto | 3 hr |
| Jan 2, 11:24 PM CST | Flash Flood Warning | SHV | Claiborne, Webster | 3 hr |
| Jan 3, 3:10 AM CST | Severe Thunderstorm Warning | SHV | Caddo, De Soto | 50 min |
| Jan 3, 3:52 AM CST | Severe Thunderstorm Warning | SHV | Bossier, Caddo, De Soto | 38 min |
| Jan 3, 5:55 AM CST | Tornado Warning | SHV | Union | 10 min |
| Jan 3, 8:14 AM CST | Special Weather Statement | SHV | LaSalle | 31 min |
| Jan 3, 9:44 AM CST | River Flood Warning | SHV | Bienville, Bossier, Webster | 9 days |
| Jan 3, 9:52 AM CST | River Flood Warning | SHV | Bossier, Webster | 18 days |
| Jan 3, 2:01 PM CST | Special Weather Statement | SHV | LaSalle | 29 min |
| Jan 3, 2:32 PM CST | Special Weather Statement | SHV | LaSalle | 28 min |
| Jan 2, 8:38 PM CST | Tornado Warning | SHV | Howard, Little River, Sevier | 52 min |
| Jan 2, 10:17 PM CST | Special Weather Statement | SHV | Union | 58 min |
| Jan 3, 1:55 AM CST | Flash Flood Warning | SHV | Columbia, Nevada, Union | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2023Flash Flood Warnings in Arkansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.